Wyoming, 2009

Blizzard and Winter Storm in Wyoming, April 3 to 4, 2009

April 3 to 4, 2009 · NWS CYS · 12 events in 12 counties and zones

A powerful low pressure system tracked across eastern Colorado and Nebraska and produced strong winds and snow across southeast Wyoming. Blizzard conditions occurred over some areas with many roads closed due to blowing and drifting snow and extremmely low visibilities along with numerous accidents.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A powerful low pressure system tracked across eastern Colorado and Nebraska and produced strong winds and snow across southeast Wyoming. Blizzard conditions occurred over some areas with many roads closed due to blowing and drifting snow and extremmely low visibilities along with numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 3, 6:42 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 3, 6:42 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
742 PM MDT FRI APR 3 2009

.DISCUSSION...RAIN AND SNOW HAVE BEEN DEVELOPING SINCE 23Z OVER
MAINLY THE SOUTH PART OF THE CWA UNDER THE DEVELOPING BAROCLINIC
CLOUD BAND.  THE UPPER LOW EARLY THIS EVENING WAS OVER WEST CENTRAL
UTAH WHICH WAS CLOSE TO 00Z MODEL POSITIONS.  THE PRECIPITATION
SHOULD GRADUALLY CHANGE OVER TO ALL SNOW BY 06Z OVER THE ENTIRE CWA.
CURRENTLY THE SNOW WAS FALLING ALONG AND WEST OF THE LARAMIE RANGE
WITH WEB CAMERAS ALREADY INDICATING AN INCH OR SO OF NEW SNOW ON
THE LARAMIE RANGE BETWEEN KCYS AND KLAR.  HEAVIER RAIN SHOWERS AT 01Z
WERE LOCATED OVER THE EASTERN TWO THIRDS OF LARAMIE COUNTY.  IN A
RECENT FORECAST UPDATE HAVE INCREASED SNOW AMOUNTS A BIT FOR TONIGHT
AND TRIED TO FINE TUNE THE TIMING OF THE CHANGEOVER TO ALL SNOW.
THE WINTER STORM WARNINGS FOR THE CWA SEEM TO BE IN GOOD SHAPE
THROUGH SATURDAY.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 254 PM MDT FRI APR 3 2009/...

SHORT TERM...TONIGHT THROUGH SUNDAY...
A MAJOR SPRING SNOWSTORM WILL IMPACT THE AREA STARTING TONIGHT AND
DIMINISHING SATURDAY NIGHT. THE ENTIRE FORECAST AREA IS UNDER A
WINTER STORM WARNING WITH STARTING TIMES RANGING FROM 00Z SAT IN THE
WEST TO 12Z SAT IN EASTERN PORTIONS OF THE WESTERN NEB PANHANDLE.
THE WARNING WILL EXPIRE AT 00Z FOR THE WY PORTION OF THE FORECAST
AREA AND AT 06Z SUN FOR THE NEB PORTION OF THE FORECAST AREA. LOWER
ELEVATIONS CAN GENERALLY EXPECT 4 TO 8 INCHES OF SNOWFALL BY LATE
SAT NIGHT...WHILE THE MOUNTAINS WILL RECEIVE IN THE NEIGHBORHOOD OF
9 TO 14 INCHES. ADDING TO THE HAZARD WILL BE THE WIND WHICH WILL
INCREASE TONIGHT AND WILL PRODUCE AREAS OF BLOWING SNOW SAT
PRIMARILY FROM THE LARAMIE RANGE EASTWARD WHERE THE PRESSURE
GRADIENT WILL BE THE TIGHTEST. AN UPPER CUTOFF LOW WILL DEVELOP OVER
CO TONIGHT BEFORE EJECTING OVER THE PLAINS OF KS/NEB SAT. FLOW ALOFT
OVER THE FORECAST AREA WILL REMAIN CYCLONIC TONIGHT THROUGH SUN AND
WILL BE FAIRLY STRONG SUN. SURFACE LOW PRESSURE WILL EJECT OVER THE
CO/KS BORDER BY LATE TONIGHT WITH SNOWFALL AND WINDS INCREASING OVER
THE FORECAST AREA. THE SURFACE LOW WILL MOVE OVER THE CENTRAL PLAINS
SAT WITH STEADY SNOWFALL AND WINDY CONDITIONS PRODUCING
NEAR-BLIZZARD CONDITIONS AT TIMES OVER EASTERN PORTIONS OF OF THE
FORECAST AREA. SAT WILL BE UNSEASONABLY COLD WITH TEMPERATURES
REACHING ONLY THE 20S TO LOWER 30S IN LOWER ELEVATIONS. WINDS AND
SNOWFALL WILL GRADUALLY DECREASE SAT NIGHT AS SURFACE HIGH PRESSURE
MOVES OVER WY. MOISTURE AND LIFTING DYNAMICS WILL CONTINUE TO
DECREASE SUNDAY AS THE SURFACE HIGH PRESSURE SHIFTS EASTWARD OVER
THE WY/NEB BORDER. SUN WILL NOT BE AS COLD BUT TEMPS WILL REMAIN
WELL BELOW NORMAL WITH HIGH TEMPS SUN ONLY IN THE 30S OUTSIDE THE
MOUNTAINS.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS REMAIN
IN GOOD AGREEMENT THROUGH THE EARLY PART OF THE WEEK AND THEN THEN
SHOW SOME DIFFERENCES FROM THE MIDDLE TO END OF THE WEEK. SHORTWAVE
DIPPING SOUTH FROM CANADA IN STRONG NORTH FLOW WILL MOVE SOUTH OF
THE AREA SUNDAY NIGHT. 300MB JET WILL INDUCE ISOLATED LIGHT SNOW
SHOWERS THROUGH THE MORNING OVER EASTERN SECTIONS OF THE CWA ON
MONDAY WHICH WILL SHIFT TO THE EAST THROUGH THE DAY. SHARP UPPER
RIDGE WILL BEGIN TO BUILD IN FROM THE WEST LATE MONDAY WITH 500MB
HEIGHTS APPROACHING 570DAM. 12Z ECMWF CONTINUES TO BE SLOWER AND
SLIGHTLY MORE AMPLIFIED THAN THE 12Z GFS WITH THE RIDGE. ECMWF KEEPS
THE REGION IN FAST NW FLOW THROUGH TUESDAY WHILE GFS SHOWS THE RIDGE
AXIS OVERHEAD BY 00Z WED. EVEN WITH DIFFERENCES...EXPECT TUES TO BE
WARMER AND DRY. BOTH MODELS SHOW AN UPPER LOW MOVING ASHORE ON
TUESDAY UNDERCUTTING THE RIDGE. HOWEVER...ECMWF NOW PROGRESSIVELY
SHEARS THE FEATURE APART THROUGH THE MIDDLE PART OF THE WEEK AND
BRINGS IT ACROSS AS AN OPEN WAVE LATE THURSDAY. GFS KEEPS A CLOSED
LOW AND CENTERS IT OVER EASTERN COLORADO BY 00Z THURS. THE EC
SOLUTION IS QUITE A BIT DIFFERENT FROM ITS PREVIOUS RUN AND IS ALSO
VERY DIFFERENT FROM THE GFS ENSEMBLE MEAN SOLUTION. HAVE KEPT LOW
END CLIMATOLOGY PRECIP CHANCES FOR THE END OF THE WEEK TO ACCOUNT
FOR UNCERTAINTY IN THE NEW MODEL RUNS. REGARDLESS...SHOULD SEE A
RETURN TO MORE SPRINGLIKE CONDITIONS FOR THE WEEK.

&&

.AVIATION...CEILINGS AND VISIBILITIES HAVE LOWERED INTO THE MVFR
CATEGORY EARLY THIS EVENING IN THE WYOMING PART OF THE CWA.  CONDITIONS
WILL CONTINUE TO LOWER THROUGH 06Z WITH IFR CEILINGS AND VISIBILITIES
IN SNOW AND BLOWING SNOW COMMON THROUGH AT LEAST EARLY AFTERNOON
SATURDAY.  NORTH WINDS WILL GUST AS HIGH AS 40 KNOTS THROUGH
SATURDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING THROUGH 6 PM SATURDAY FOR WYZ059-WYZ060-
     WYZ061-WYZ062-WYZ063-WYZ064-WYZ065-WYZ066-WYZ067-WYZ069.
     WINTER STORM WARNING FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
     WYZ068-WYZ070.
NE...WINTER STORM WARNING FROM MIDNIGHT SATURDAY TO MIDNIGHT SUNDAY
     FOR NEZ001-NEZ002-NEZ003-NEZ019-NEZ020-NEZ054.
     WINTER STORM WARNING FROM 6 AM SATURDAY TO MIDNIGHT SUNDAY FOR
     NEZ021-NEZ055.

&&

WEILAND
Hazardous weather outlook, Apr 3, 4:43 PM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT FRI APR 3 2009

NEZ001>003-019>021-054-055-WYZ059>070-040945-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
543 PM MDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

COOLER AIR WILL MOVE INTO THE AREA THIS EVENING ALONG WITH SUPPORT
FOR SIGNIFICANT ACCUMULATING SNOWFALL. STRONG NORTH WINDS WILL
ACCOMPANY THE PRECIPITATION TONIGHT AND WINTER STORM WARNINGS ARE
IN EFFECT FOR TONIGHT. TWO TO FIVE INCHES OF SNOW WILL ACCUMULATE BY
SUNRISE OVER THE LOWER ELEVATIONS WITH 5 TO 8 INCHES OVER THE
MOUNTAINS. NORTH WINDS WILL GUST AS HIGH AS 45 MPH LATER TONIGHT AND
WILL PRODUCE BLOWING AND DRIFTING SNOW. TRAVEL WILL BE HAZARDOUS AND
DIFFICULT WITH SLICK ROADS AND POOR VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH EARLY
SATURDAY NIGHT. THE WINTER STORM WARNINGS REMAIN IN EFFECT THROUGH
SATURDAY EVENING. TOTAL SNOWFALL WILL BE 5 TO 8 INCHES OVER THE
LOWER ELEVATIONS AND 10 TO 14 INCHES IN THE MOUNTAINS BY SUNSET
SATURDAY.  NORTH WINDS WILL GUST AS HIGH AS 45 MPH THROUGH SATURDAY
AND WILL PRODUCE BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS.
TRAVEL WILL BE HAZARDOUS AND DIFFICULT THROUGH SATURDAY EVENING.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES WEDNESDAY
NIGHT AND THURSDAY AND WILL PRODUCE THE NEXT CHANCE OF WIDESPREAD
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ACCUMULATIONS OF NEW
SNOWFALL...OR HAZARDOUS CONDITIONS RESULTING FROM THE COMBINATION
OF FALLING AND BLOWING SNOW TONIGHT THROUGH SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Apr 3, 9:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 PM MDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     SNOW             15 W CHEYENNE           41.15N 105.08W
04/03/2009  M1.0 INCH        LARAMIE            WY   TRAINED SPOTTER

            MEASURED AT GRANITE CANYON

0950 PM     SNOW             SARATOGA                41.45N 106.81W
04/03/2009  M0.5 INCH        CARBON             WY   LAW ENFORCEMENT

1020 PM     SNOW             WHEATLAND               42.05N 104.96W
04/03/2009  M0.2 INCH        PLATTE             WY   LAW ENFORCEMENT

            GENERALLY A DUSTING OF NEW SNOW

1040 PM     SNOW             CHEYENNE                41.15N 104.79W
04/03/2009  M0.5 INCH        LARAMIE            WY   OFFICIAL NWS OBS

1043 PM     SNOW             LARAMIE                 41.31N 105.58W
04/03/2009  M4.0 INCH        ALBANY             WY   LAW ENFORCEMENT

            3 TO 4 INCHES OF NEW SNOW.

&&

MWEILAND
Local storm report, Apr 3, 9:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 PM MDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     SNOW             15 W CHEYENNE           41.15N 105.08W
04/03/2009  M1.0 INCH        LARAMIE            WY   TRAINED SPOTTER

            MEASURED AT GRANITE CANYON

0950 PM     SNOW             SARATOGA                41.45N 106.81W
04/03/2009  M0.5 INCH        CARBON             WY   LAW ENFORCEMENT

1020 PM     SNOW             WHEATLAND               42.05N 104.96W
04/03/2009  M0.2 INCH        PLATTE             WY   LAW ENFORCEMENT

            GENERALLY A DUSTING OF NEW SNOW

1040 PM     SNOW             CHEYENNE                41.15N 104.79W
04/03/2009  M0.5 INCH        LARAMIE            WY   OFFICIAL NWS OBS

1043 PM     SNOW             LARAMIE                 41.31N 105.58W
04/03/2009  M0.7 INCH        ALBANY             WY   LAW ENFORCEMENT

&&

REMANUEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 4 blizzard. Local standard time, as filed.

Winter Storm, Laramie Range

When
April 3, 10:00 PM MST to April 4, 6:00 PM MST
Where
Laramie Range forecast zone
Reported by
Public

Snowfall was estimated to be from 8 to 12 inches along with gusty winds which created considerable blowing and drifting snow.

Winter Storm, Snowy Range

When
April 3, 10:00 PM MST to April 4, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
Public

Snowfall was estimated to be from 7 to 12 inches along with gusty winds which created considerable blowing and drifting snow.

Blizzard, Cheyenne Foothills

When
April 4, 1:00 AM MST to 6:00 PM MST
Where
Cheyenne Foothills forecast zone
Reported by
Official NWS Observations

Strong winds with gusts in excess of 50 mph and snowfall from 7 to 12 inches caused blizzard conditions with drifts over 4 feet.

Winter Storm, Converse

When
April 4, 1:00 AM MST to 6:00 PM MST
Where
Converse forecast zone
Reported by
Emergency Manager
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be from 6 to 10 inches along with gusty winds which created considerable blowing and drifting snow.

Winter Storm, North Carbon

When
April 4, 1:00 AM MST to 6:00 PM MST
Where
North Carbon forecast zone
Reported by
Emergency Manager

Snowfall was estimated to be from 5 to 7 inches along with gusty winds which created considerable blowing and drifting snow.

Winter Storm, North Laramie Range

When
April 4, 1:00 AM MST to 6:00 PM MST
Where
North Laramie Range forecast zone
Reported by
Public

Snowfall was estimated to be from 7 to 9 inches along with gusty winds which created considerable blowing and drifting snow.

Winter Storm, Southwest Carbon

When
April 4, 1:00 AM MST to 4:00 PM MST
Where
Southwest Carbon forecast zone
Reported by
Public

Snowfall was estimated to be from 5 to 7 inches along with gusty winds which created considerable blowing and drifting snow.

Winter Storm, Laramie Valley

When
April 4, 2:00 AM MST to 6:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Emergency Manager

Snowfall was estimated to be from 4 to 6 inches along with gusty winds which created considerable blowing and drifting snow.

Blizzard, Goshen

When
April 4, 3:00 AM MST to 6:00 PM MST
Where
Goshen forecast zone
Reported by
Emergency Manager

Strong winds with gusts in excess of 50 mph and snowfall from 5 to 9 inches caused blizzard conditions with drifts over 4 feet.

Blizzard, Platte

When
April 4, 3:00 AM MST to 6:00 PM MST
Where
Platte forecast zone
Reported by
Emergency Manager

Strong winds with gusts in excess of 50 mph and snowfall from 6 to 10 inches caused blizzard conditions with drifts over 4 feet.

Winter Storm, Niobrara

When
April 4, 3:00 AM MST to 6:00 PM MST
Where
Niobrara forecast zone
Reported by
Emergency Manager
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Snowfall was estimated to be from 5 to 7 inches along with gusty winds which created considerable blowing and drifting snow.

Blizzard, Pine Bluffs

When
April 4, 4:00 AM MST to 6:00 PM MST
Where
Pine Bluffs forecast zone
Reported by
Emergency Manager

Strong winds with gusts in excess of 50 mph and snowfall from 6 to 10 inches caused blizzard conditions with drifts over 4 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157544, 157552, 157533, 157543, 157550, 157551, 157553, 157548, 157534, 157536, 157549, 157535.